Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 155, NWS Albuquerque, NM

September 14, 2016Guadalupe County, Torrance County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Sep 14, 2016, 1:06 PM MDT for Guadalupe County, Torrance County, New Mexico. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2016, 1:06 PM MDT (19:06 UTC)
Expired
Sep 14, 2016, 1:45 PM MDT
In force
39 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Guadalupe County, NM, Torrance County, NM

The radar

The Albuquerque radar (KABX), 152 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.1 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2016-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2016-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
174 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1645 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

329 
WUUS55 KABQ 141906
SVRABQ
NMC019-057-141945-
/O.NEW.KABQ.SV.W.0155.160914T1906Z-160914T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
106 PM MDT WED SEP 14 2016

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN GUADALUPE COUNTY IN EAST CENTRAL NEW MEXICO...
  EAST CENTRAL TORRANCE COUNTY IN CENTRAL NEW MEXICO...

* UNTIL 145 PM MDT.

* AT 106 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST
  OF VAUGHN...MOVING NORTHEAST AT 10 MPH.

  HAZARD...65 MPH WIND GUSTS AND DIME SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  VAUGHN AND DURAN. 

THIS INCLUDES HIGHWAY 285 BETWEEN MILE MARKERS 201 AND 204.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING.

&&

LAT...LON 3446 10540 3457 10545 3468 10529 3455 10513
TIME...MOT...LOC 1906Z 241DEG 10KT 3453 10534 

HAIL...0.75IN
WIND...60MPH
 
$$

GUYER
1 follow-up statement
726 
WWUS55 KABQ 141917
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
117 PM MDT WED SEP 14 2016

NMC019-057-141945-
/O.CON.KABQ.SV.W.0155.000000T0000Z-160914T1945Z/
GUADALUPE-TORRANCE-
117 PM MDT WED SEP 14 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM MDT
FOR SOUTHWESTERN GUADALUPE AND EAST CENTRAL TORRANCE COUNTIES...

AT 116 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
VAUGHN...MOVING NORTHEAST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
VAUGHN AND DURAN. 

THIS INCLUDES HIGHWAY 285 BETWEEN MILE MARKERS 201 AND 204.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3446 10540 3457 10545 3468 10529 3455 10513
TIME...MOT...LOC 1916Z 243DEG 9KT 3455 10529 

HAIL...1.00IN
WIND...60MPH
 
$$

GUYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 11:44 AM MDT, 1 hour 22 minutes earlier.

Area forecast discussion, Sep 14, 11:44 AM MDT, 1 hour 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1144 AM MDT WED SEP 14 2016

.AVIATION...
18Z TAF CYCLE
Low CIGS slowly breaking up this midday with mostly VFR conditions
expected at terminal sites this afternoon and evening. Could be
brief MVFR CIGS in the stronger storms. Another round of
SHRA/TSRA will continue to develop this afternoon, mainly after
20Z. Most impacts potential will be at KLVS, KSAF, KROW, KTCC,
KABQ and KAEG, generally in order from more to less likely. Least
likely site is KGUP. Activity will continue well into the night
tonight across the east, but diminishing before midnight across
most of the west. At this point continuing with KLVS NIL TAF until
ASOS data becomes available once again. Thursday will be similar
to today. 40

&&

.PREV DISCUSSION...336 AM MDT WED SEP 14 2016...
.SYNOPSIS...
A pesky upper level trough will remain over the intermountain west
through the end of the week. Moisture levels will remain unusually
high throughout the atmosphere over central and eastern areas and
fuel scattered to sometimes numerous thunderstorms. The stronger
storms containing heavy rain and even the potential of several
weather favoring today and this evening will be found east of the
central mountains. The trough is expected to form a cut off low to
the west of the state during the weekend and eventually usher
additional moisture into the forecast area by early next week.
Lots of uncertainty for the weekend into early next week due to
the low placement but western areas look to be drier compared to
eastern areas.

&&

.DISCUSSION...
JUST MADE SOME LIGHT MODIFICATIONS TO THE GRIDDED FORECAST.
SUBTROPICAL MOISTURE CONTINUES TO FLOW NORTHEASTWARD OVER THE AREA
DUE TO THE CLOSED LOW LOCATION OVER PORTIONS OF CALIFORNIA AND
NEVADA. LOW LEVEL MOISTURE HAS INCREASED DUE TO A BACK DOOR COLD
FRONT. THE FAVORED AREAS FOR STRONGER STORMS AND A LARGER RAIN
FOOTPRINT WOULD BE FOUND ALONG AND TO THE EAST OF THE CENTRAL
MTNS. QUESTION MARK REMAINS ON HOW FAR WEST THE LOW LEVEL MOISTURE
PUSHES. THERE IS SOME SLIGHT MODEL DISCREPANCY ON THAT IMPACT
ALTHOUGH WESTERN AREAS OVERALL LOOK TO BE DRIER. SPC SHOWS A
MARGINAL RISK FOR SEVERE WEATHER THIS AFTERNOON EAST OF THE
CENTRAL MTNS SO THAT WILL NEED TO BE MONITORED. BELIEVE THERE WILL
BE PLENTY ENOUGH SHEAR AND BUOYANT MOISTURE TO PRODUCE AT THE VERY
MINIMUM ISOLATED SEVERE. ANOTHER FRONTAL PUSH FRIDAY/FRIDAY NIGHT COULD
ENHANCE STRONGER STORMS DURING THAT TIME PERIOD.

A PORTION OF THE CURRENT CLOSED LOW IS EXPECTED TO GET CUT OFF
FURTHER TO THE SOUTH DURING THE WEEKEND INTO EARLY NEXT WEEK
PERIOD. LOTS OF MODEL UNCERTAINTY WITH THIS DEVELOPMENT AND
EVENTUAL PLACEMENT OF THE LOW WILL BE TANTAMOUNT IN TERMS OF HOW
MUCH RAINFALL...DURATION AND WHERE. ECMWF AND GFS HAVE BEEN A
LITTLE BIT AT ODDS WHICH IS UNDERSTANDABLE. A LITTLE MORE
INCLINED TO BELIEVE IN THE GFS AT THIS TIME. ECMWF EVENTUALLY
DRAGS A TROPICAL LOW UP THE BAJA EARLY NEXT WEEK WHILE GFS DOES
NOT.

50

&&

.FIRE WEATHER...
Rich moisture continues to hold firm across nearly all of the east
half of NM and, for the most part, this will hold true through at
least the start of next week. This means daily rounds of showers
and thunderstorms there along with the potential of some locally
heavy rainfall and even a few instances of very strong winds and
large hail. From the time of this writing the severe potential
looks to be most pronounced from roughly mid aftn until midnight
today through Friday or Saturday. The interface area between the
rich deep moisture across the east and much drier air farther west
will, today and Thursday at least, will be found from somewhere
across the northern mtns on southward in the general vicinity of
the Rio Grande Valley. This interface area will be a region where
at least a few showers and storms will develop mainly in the aftn
through mid eve hours and even a few of these could be rather
strong, but will have smaller wetting footprints than farther east.
From near the Continental Divide westward moisture will be limited
enough to keep any storms few in number and at least some of those
may well be dry. From Thu to at least Sat this area may not even
see any significant activity or at least no wetting rainfall, with
the possible exception of the Gila region.

Another back door front looks likely to push south and to some
degree west Fri and eventually encompassing most of the ne half to
two thirds of the state by that night or Sat. The front may wash
out sooner though and a general e to se low lvl flow may be
generated across most of fcst area if a long advertised closed low
manages to actually take shape to the west of the state. Aftn temps
will trend near to a little below seasonal norms through at least
the weekend, while nighttime lows mostly stay near to a little
above the norm.

Computer fcst models are still struggling to resolve their
differences in the overall pattern from the weekend and beyond.
The east will probably have the best chance over the weekend of
wetting rains and storms, but it is less clear how much activity
will occur farther west. Early to mid week next week the weather
depiction is wildly variable among the extended fcst models.

43

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Sep 14, 6:08 AM MDT, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
608 AM MDT WED SEP 14 2016

NMZ501>540-151215-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
608 AM MDT WED SEP 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND TO THE
EAST OF THE CENTRAL MOUNTAINS THIS AFTERNOON AND EVENING. STRONG
WIND AND LARGE HAIL ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL STRONG TO POSSIBLY SEVERE STORMS WILL BE POSSIBLE
ACROSS THE EASTERN PLAINS AND EAST SLOPES OF THE SACRAMENTO
MOUNTAINS THURSDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 2 PM MDT TO 10 PM MDT
BOTH TODAY AND THURSDAY ACROSS THE EASTERN PLAINS DUE TO SEVERE
STORMS.

50

In the hours before

Special weather statement, Sep 14, 12:40 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1240 PM MDT WED SEP 14 2016

NMZ523-141900-
CENTRAL HIGHLANDS-
1240 PM MDT WED SEP 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TORRANCE COUNTY
UNTIL 100 PM MDT...

AT 1239 PM MDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS BETWEEN ENCINO AND DURAN...OR 13 MILES WEST OF
VAUGHN...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ENCINO AND DURAN.

THIS INCLUDES HIGHWAY 285 BETWEEN MILE MARKERS 223 AND 228.

&&

LAT...LON 3443 10546 3466 10561 3477 10547 3452 10531
      3447 10531
TIME...MOT...LOC 1839Z 235DEG 13KT 3459 10544

GUYER

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 10:12 PM MDTSpecial Weather StatementABQDe Baca48 min
Sep 13, 10:23 PM MDTSevere Thunderstorm WarningABQDe Baca52 min
Sep 13, 11:17 PM MDTSpecial Weather StatementABQDe Baca43 min
Sep 14, 12:02 AM MDTSpecial Weather StatementABQDe Baca43 min
Sep 14, 12:40 PM MDTSpecial Weather StatementABQTorrance20 min
Sep 14, 1:21 PM MDTSpecial Weather StatementABQQuay9 min
Sep 14, 1:35 PM MDTSpecial Weather StatementABQQuay25 min
Sep 14, 1:44 PM MDTSevere Thunderstorm WarningABQGuadalupe46 min
Sep 14, 1:47 PM MDTSpecial Weather StatementABQ28 min
Sep 14, 2:06 PM MDTSpecial Weather StatementABQColfax24 min
Sep 14, 2:22 PM MDTSpecial Weather StatementABQSan Miguel23 min
Sep 14, 2:33 PM MDTSpecial Weather StatementABQSan Miguel27 min
Sep 14, 2:44 PM MDTSpecial Weather StatementABQ16 min
Sep 14, 3:12 PM MDTSevere Thunderstorm WarningABQChaves48 min
Sep 14, 3:26 PM MDTSpecial Weather StatementABQColfax19 min
Sep 14, 3:37 PM MDTSpecial Weather StatementABQGuadalupe38 min
Sep 14, 3:42 PM MDTSevere Thunderstorm WarningABQColfax17 min
Sep 14, 4:13 PM MDTSpecial Weather StatementABQColfax32 min
Sep 14, 4:14 PM MDTSpecial Weather StatementABQColfax31 min
Sep 14, 4:15 PM MDTSpecial Weather StatementABQDe Baca30 min
Sep 14, 4:45 PM MDTSpecial Weather StatementABQColfax45 min
Sep 14, 4:59 PM MDTSpecial Weather StatementABQDe Baca31 min
Sep 14, 5:02 PM MDTSevere Thunderstorm WarningABQDe Baca23 min
Sep 14, 5:41 PM MDTSpecial Weather StatementABQQuay49 min
Sep 14, 5:46 PM MDTSpecial Weather StatementABQDe Baca29 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.